Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 175, NWS Kansas City, MO

July 17, 2006Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2006, 7:57 PM CDT for Schuyler County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2006, 7:57 PM CDT (00:57 UTC)
Expired
Jul 17, 2006, 9:00 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Schuyler County, MO

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:16 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 5:16 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CDT MON JUL 17 2006

.DISCUSSION...

MAIN FOCUS IS ON TEMPERATURES OVER THE NEXT FEW DAYS AND POTENTIAL
CONVECTION ALONG THE IOWA BORDER AND NORTHEAST MISSOURI FOR TONIGHT.

OUR STRONG YET FLAT RIDGE CONTINUES TO DOMINATE THE WEATHER ACROSS
THE CENTRAL PLAINS TODAY. JUST TO OUR NORTH A TROUGH IS MOVING
THROUGH THE GREAT LAKES. THIS HAS RESULTED IN A COLD FRONT MOVING
SOUTH THROUGH THE NORTH PLAINS. SURFACE ANALYSIS INDICATES THAT THE
FRONT IS ON THE DOOR STEP OF OUR NORTHWEST CORNER.

FARTHER NORTH...IN NORTHEAST IOWA...AFTERNOON CONVECTION CONTINUES
TO PERCOLATE ALONG WITH THE HELP OF THE FRONTAL CONVERGENCE AND
ABUNDANT MOISTURE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
AREAS JUST NORTH OF THE MISSOURI BORDER IN IOWA TIL 10 PM. SOME OF
THE CONVECTION COULD MAKE IT INTO NORTH CENTRAL AND NORTHEASTERN
SECTIONS OF OUR AREA...BUT IT IS STILL HIGHLY CONDITIONAL ON THE
STRENGTH OF THE CAP OVER MISSOURI. SURFACE CONVERGENCE ALONG THE
FRONT...AS IT TAILS SOUTHWEST INTO NORTHWEST MISSOURI...IS FAIRLY
WEAK. COUPLE THAT WITH THE CAP...AND ONLY NORTH CENTRAL AND
NORTHEAST MISSOURI LOOKS TO HAVE ANY REAL CHANCE AT THUNDERSTORMS
THIS EVENING. GIVEN OUR HOT SURFACE TEMPERATURES 30-40 KNOTS OF
SHEAR...THOUGHTS ARE THAT MAIN MODE OF CONVECTION FOR STORMS MOVING
EAST SOUTHEAST OUT OF IOWA INTO FAR NORTHERN MISSOURI WILL BE LINER
OR BOWING LINE SEGMENTS...WITH STRONG WINDS BEING THE PRIMARY
THREAT.

TEMPERATURES ARE THE NEXT CONCERN. PRIMARY CONCERNS FOR TUESDAY
REMAIN WITH FRONTAL PASSAGE AND SUBSEQUENT DAY TIME TEMPERATURES.
12Z WRF/GFS SIMILAR ON FRONTAL POSITION FOR THE START OF THE DAY ON
TUESDAY...WITH WHAT IS LEFT OF THE WEAK BOUNDARY SETTLING NEAR THE
I-70 CORRIDOR BY 18Z TUES. THE POSITIONING OF THE FRONT DOES MAKE
FOR A RATHER TRICKY TEMPERATURE FORECAST. WITH SLIGHTLY COOLER H85
TEMPERATURES IN THE LOWER 20S ADVECTING ACROSS FAR NORTHERN
MO...FELT CONFIDENT IN HOLDING DAYTIME TEMPS IN THE LOWER 90S ALONG
THE MO/IA BORDER.  FARTHER TO THE SOUTH...HAVE ONLY LOWERED
TEMPERATURES A DEGREE AS LOW LEVEL WESTERLY FLOW WILL POOL WARMER
TEMPERATURES ACROSS SOUTHEASTERN KS AND CENTRAL MO.

FOCUS THEN TURNS TO PRECIP CHANCES AND TEMPERATURES FOR THE
WEDNESDAY TIME FRAME.  MODELS ARE SIMILAR IN BRINGING FAIRLY INTENSE
5H SHORTWAVE OVER THE TOP OF THE RIDGE TUES NIGHT AND WED...LIKELY
GENERATING AN MCS ACROSS THE DAKOTAS AND MN.  EVEN THOUGH THE MAIN
PLACEMENT OF THE NORTHERN PRECIP FALLS IN LINE...GFS APPEARS TO BE
SUFFERING SOME CONVECTIVE FEEDBACK ACROSS THE CWA. AT THIS TIME...
THE MAIN AFFECT ON OUR AREA WILL BE AN VEERING AND AN INCREASE OF
THE LOW LEVEL WIND FLOW...OUT AHEAD OF A DEVELOPING SFC TROUGH TO
OUR WEST. WITH SOME OF THE WARMEST AIR ON TOP OF US (H85 TEMPS 26
C) SHOULD NOT HAVE TO MANY PROBLEMS REACHING 100 DEGREES ACROSS
EASTERN KS AND WESTERN MO.  HOWEVER...WITH A BIT MORE DRY AIR MIXING
TO THE SFC DUE TO THE STRONGER H85 FLOW...DEWPOINTS AND HEAT
INDICIES WILL BE LESSER AS A RESULT.

WITH THE FRONT WORKING INTO MISSOURI TUESDAY I WILL ALLOW THE HEAT
ADVISORY TO EXPIRE ALONG THE IOWA BORDER. POINTS FARTHER
SOUTH...FROM ST JOSEPH TO CHILLICOTHE AND MACON...HEAT INDICES ARE
EXPECTED TO CONTINUE TO WALLOW AROUND NEAR 105 DEGREES TUESDAY...
WEDNESDAY...AND THURSDAY AFTERNOONS. WITH THE PREVIOUS HOT HUMID
DAYS THE ACCUMULATING EFFECTS OF THE HEAT OVER THIS PERIOD WARRANT
AN EXCESSIVE HEAT WARNING. ONLY CONCERN IS THE AMOUNT OF DRY AIR
BROUGHT UP FROM THE SOUTHWEST ON WEDNESDAY AND THURSDAY.
STILL...SHOULD BE CLOSE ENOUGH TO JUSTIFY THE WARNING.

THE LATEST RUNS OF THE MEDIUM RANGE MODELS SHOW A RETURN TO A
FAMILIAR PATTERN BY THE END OF THE WEEK...WHICH SHOULD BRING AN END
TO THE OPPRESSIVE HEAT BY FRIDAY. IT APPEARS THAT THE GREAT LAKES
TROUGH/WESTERN U.S. RIDGE WILL RETURN BY THE WEEKEND. THE 06Z AND
12Z RUNS OF THE GFS ARE TRENDING TOWARD THE ECMWF...AND BRINGING A
COLD FRONT INTO NORTHERN MISSOURI ON THURSDAY. NEITHER THE GFS OR
ECMWF IS FORECASTING MUCH CONVERGENCE WITH THIS SLOW MOVING
FRONT...BUT MOISTURE POOLING AND INTENSE HEAT IN THE VICINITY OF THE
BOUNDARY MAY BE ENOUGH TO GENERATE SOME LATE DAY THUNDERSTORMS OVER
PORTIONS OF NORTHERN AND CENTRAL MISSOURI. EVEN THOUGH THE HOT UPPER
RIDGE OVER THE ROCKIES WILL PRECLUDE THE DEVELOPMENT OF A STRONG
NOCTURNAL LOW LEVEL JET...EVENING CLOUD TOP COOLING AND THE SUBTLE
INCREASE IN THE 850MB WINDS THAT TYPICALLY OCCURS AROUND
SUNSET...MAY BE ENOUGH TO TRIGGER EVENING THUNDERSTORMS ALONG AND
SOUTH OF THE FRONT. THE EVENING FRONTAL POSITION AT THIS TIME
APPEARS TO BE NEAR I-70. THEN FOR FRIDAY...MORE CONVECTIVE
DEVELOPMENT IS EXPECTED OVER THE UPSLOPE REGIONS OF WYOMING AND
WESTERN NEBRASKA WHICH WILL HAVE THE POTENTIAL TO CONGEAL INTO
CONVECTIVE CLUSTERS THAT COULD LINGER OVER KANSAS...NEBRASKA...AND
PARTS OF MISSOURI INTO FRIDAY AND FRIDAY NIGHT.

CUTTER/DUX/KOCH

&&

.PREVIOUS DISCUSSION...

259 AM...
HIGH HEAT AND HUMIDITY TO CONTINUE THROUGH THE NEXT FEW DAYS WITH THE
ONLY CONCERN IS WHETHER A WEAK FRONT TO ENTER THE NRN CWA THIS
EVENING WILL TRIGGER ANY CONVECTION AND PROVIDE FOR A SLIGHT BREAK IN
THE HEAT FOR NRN MO.

MOISTURE IMAGERY INDICATES THAT THE ERN PERIPHERY OF THE UPPER RIDGE
WAS BEGINNING TO ERODE WITH AS SHORTWAVES FROM THE WYOMING/MT BDR TO
SERN SD SLIDE SE.

THE WYOMING SHORTWAVE WILL HELP PUSH A FRONT INTO EXTREME NRN MO LATE
THIS AFTN. STG AFTN HEATING MAY WEAKEN CIN SUFFICIENTLY TO ALLOW FOR
THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT.
THE THUNDERSTORMS WILL BE HIGH BASED...BUT WITH HIGH INSTABILITY...IN
EXCESS OF 4000 J/KG...ANY STORM WHICH WOULD DEVELOP...COULD BE
MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

THE CONVECTION WOULD WEAKEN AS IT MOVED SOUTHEAST TNGT...BUT HAVE
SOME CONCERN OF ACCAS DEVELOPMENT TNGT ACROSS THE NRN ONE HALF OF
MO. WRF SOUNDINGS SUGGEST A MOIST LAYER IN THE MID LEVELS WITH
MODERATELY STEEP LAPSE RATES ABOVE. WILL KEEP POPS QUITE LOW AT THIS
TIME AND LET THE DAY SHIFT EVALUATE.

OTHERWISE...MODEL GRIDS SUGGEST THAT THE H8 THERMAL RIDGE WILL NOSE
INTO NRN MO THIS AFTN...JUST AHEAD OF THE FRONT. COMPRESSIONAL
HEATING AHEAD OF THE FRONT WILL ALSO BOOST TEMPERATURES WITH MOISTURE
POOLING IN ADVANCE OF THE FRONT. THE COMBINATION OF TEMPERATURES AND
HUMIDITY WILL PUSH HEAT INDICES AT OR ABOVE ADVISORY CRITERIA THIS
AFTN FOR NCENTRAL MO. AS A RESULT...WILL ISSUE A HEAT ADVISORY FOR
THE REMAINING 9 COUNTIES FOR THIS AFTN. HEAT INDICES WILL LIKELY
REACH OR EXCEED 110 FOR PORTIONS OF WEST CENTRAL AND NW MO.

THE HEAT ADVISORY MAY NEED TO BE EXTENDED OR UPGRADED TO A WARNING
FOR AREAS ALONG AND SOUTH OF THE MO RVR ON TUES. THE FRONT IS
EXPECTED TO STALL ALONG THE MO RIVER. THE ONLY CONCERN IS THAT THE
HIGHEST DEWPOINTS WILL BE NORTH OF THE FRONT ON TUESDAY WHERE TEMPS
WILL BE COOLER. THE MODEL GRIDS ALSO SUGGEST A LITTLE COOLER TEMPS
AT H8 WINDS AS THEY BACK FROM THE SW TO THE SOUTH. DUE TO
UNCERTAINTY OF FRONTAL LOCATION AND H8 COOLING...WILL LET THE DAY
SHIFT DETERMINE THE PLACEMENT OF THE NEXT ADVISORY ONCE IT BECOMES
CLEAR ON THE THREAT OF CONVECTION AND THE EXACT PLACEMENT OF THE
FRONT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR MOZ020>025-
     028>033-037>040-043>046-053-054.

     HEAT ADVISORY FROM UNTIL 7 PM TONIGHT FOR MOZ001>008-011>017.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jul 17, 1:01 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON JUL 17 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITIES WILL PRODUCE HEAT INDICES FROM
105 TO 110 DEGREES WITH THE HIGHEST HEAT INDICES IN EXTREME EASTERN
KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI. AS A RESULT...A HEAT
ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY THIS EVENING
FOR PORTIONS OF NORTH CENTRAL MISSOURI WITH THE ADVISORY REMAINING IN
EFFECT THROUGH EARLY THIS EVENING ELSEWHERE.

A WEAK COLD FRONT WILL ENTER EXTREME NORTHWEST MISSOURI LATE THIS
AFTERNOON AND PROGRESS SLOWLY SOUTH TONIGHT. THE FRONT MAY TRIGGER
WIDELY SCATTERED THUNDERSTORMS TONIGHT...MAINLY ALONG AND NORTH OF A
LINE FROM PLATTSBURG TO CHILLICOTHE TO MACON. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT
AND ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP
TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY
OF WATER TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED
BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...
INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE. WEAR
LIGHTWEIGHT...LIGHT COLORED AND LOOSE FITTING CLOTHING. WEAR A
HAT TO SHIELD YOURSELF FROM THE SUN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT ADVISORY MAY BE EXTENDED OR UPGRADED TO AN EXCESSIVE HEAT
WARNING ON TUESDAY. THIS IS DEPENDENT UPON THE DEGREE OF SOUTHWARD
PROGRESSION OF THE COLD FRONT. AT THE CURRENT TIME...IT APPEARS THAT
TEMPERATURES WILL BE SLIGHTLY COOLER AT LEAST ACROSS NORTHERN
MISSOURI ON TUESDAY. TEMPERATURES WILL WARM BACK UP ON WEDNESDAY AND
THURSDAY...THOUGH LOWER RELATIVE HUMIDITIES ARE EXPECTED.
REGARDLESS...HEAT INDICES WILL AT LEAST RANGE FROM 100 TO 105 TUESDAY
THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO PROVIDE SOME RELIEF BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUTTER

In the hours before

Special weather statement, Jul 17, 7:44 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT MON JUL 17 2006

MOZ008-180145-
SCHUYLER-
744 PM CDT MON JUL 17 2006

...SIGNIFICANT WEATHER ALERT FOR SCHUYLER COUNTY UNTIL 845 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM LOCATED NEAR BLOOMFIELD IOWA...MOVING
SOUTH-SOUTHWEST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL...IN ADDITION TO
TORRENTIAL RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING.

THIS STORM WILL MOVE INTO NORTHERN SCHUYLER COUNTY AROUND 8 PM.
PEOPLE IN SCHUYLER COUNTY...INCLUDING THE CITY OF LANCASTER AND
DOWNING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:39 PM CDTSevere Thunderstorm WarningEAXAdair66 min
Jul 17, 9:51 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Jul 17, 10:06 PM CDTSevere Thunderstorm WarningEAXChariton54 min
Jul 18, 4:03 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Daviess, DeKalb, Gentry and 9 more29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.